Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 124, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2001, 5:33 PM EST for Vigo County, Indiana. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 5:33 PM EST (22:33 UTC)
- Expired
- Aug 18, 2001, 6:00 PM EST
- In force
- 27 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Vigo County, IN
The radar
The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:50 PM EST | Thunderstorm Wind 50 E | Countywide, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 3:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
813 WUUS53 KIND 182234 SVRIND INC167-182300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 533 PM EST SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VIGO COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF TERRE HAUTE * UNTIL 600 PM EST * AT 531 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TERRE HAUTE...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RILEY AT 545 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3957 8729 3945 8755 3926 8752 3927 8727 $$ JEH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:02 PM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 18, 2:02 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 202 PM EST SAT AUG 18 2001 AFD WL BE BRF DUE TO IMMINENT SVR WX. WRM FNT HAS MOVD N OF FCST AREA WHILE CDFNT EXTDS SW FM LO PRES OVR SW WI TO WCNTRL MO. RADAR SHOWS SVR TSRA MOVG ACRS CNTRL IL. FCST PRBLM IS PCPN CHCS WITH SYS MOVG ACRS FA. 12Z ETA/AVN MDLS MOST SIMILAR AND ETA APPRS TO HAVE INITIALIZED BEST...SO WL PREFER ETA. THIS SHOWS CDFNT TO MOV ACRS FA TNGT WITH STG DYNAMIC LIFT. INSTABILITY ALREADY IN PLACE...SO GUD SVR THREAT FOR MUCH OF FA. EXPECT FURTHER TSRA DVLPMT SW OF CURRENT LINE ACRS IL THAT WL SPRD ACRS FA. BLV POPS HIER THAN EITHER NGM/AVN MOS WARRANTED TNGT. LOBE OF MSTR WL WRAP AROUND 500 MB LOW ACRS MNLY THE N PART OF THE FA SUN...SO WL KEEP CHC SHRA. LIMITING FACTOR WL BE LIMITED AMT OF LIFT...BUT BLV A CHC SHRA STILL WARRANTED. CHC WL DMNSH SW TO NE AS SYS LIFTS NE. CLDNS WL BGN DCRS SW TO NE SUN NGT INTO MON. MESOETA SFC TEMPS SHOW EXCELLENT AGREEMENT WITH NGM/AVN MOS...AND WL USE THOSE VALUES. .IND...NONE. ZIMMERMAN
In the hours before
Local storm report, Aug 18, 3:32 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
332 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0329 PM 2 S LAFAYETTE IN 1.75 INCH HAIL
08/18/01 TIPPECANOE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 18, 4:24 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
424 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 1 W DELPHI IN WIND DAMAGE
08/18/01 CARROLL REPORTED BY HAM RADIO
OPERATOR. SEVERAL TREES
DOWN.Local storm report, Aug 18, 4:41 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
441 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM FRANKFORT IN .75 INCH HAIL
08/18/01 CLINTON REPORTED BY HAM RADIO
OPERATOR.
0425 PM THORNTOWN IN 1 INCH HAIL
08/18/01 BOONE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 18, 5:01 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
501 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 PM SYCAMORE IN 1 INCH HAIL
08/18/01 HOWARD REPORTED BY HAM RADIO
OPERATOR.
0448 PM CORY IN .75 INCH HAIL
08/18/01 CLAY REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 18, 5:06 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
506 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM ASHBORO IN 1 INCH HAIL
08/18/01 CLAY REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 18, 5:19 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
519 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM LYFORD IN .75 INCH HAIL
08/18/01 PARKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0510 PM SUMMITVILLE IN .75 INCH HAIL
08/18/01 MADISON REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:30 PM EST | Severe Thunderstorm Warning | IND | Fountain, Warren | 30 min |
| Aug 18, 3:00 PM EST | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 30 min |
| Aug 18, 3:30 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 60 min |
| Aug 18, 3:57 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 48 min |
| Aug 18, 4:27 PM EST | Severe Thunderstorm Warning | IND | Clay, Vigo | 33 min |
| Aug 18, 4:29 PM EST | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton | 31 min |
| Aug 18, 4:32 PM EST | Severe Thunderstorm Warning | IND | Parke, Vermillion | 43 min |
| Aug 18, 5:03 PM EST | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 42 min |
| Aug 18, 5:15 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 30 min |
| Aug 18, 5:46 PM EST | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 44 min |
| Aug 18, 5:46 PM EST | Severe Thunderstorm Warning | IND | Morgan | 44 min |
| Aug 18, 5:56 PM EST | Severe Thunderstorm Warning | IND | Knox, Sullivan | 34 min |
| Aug 18, 6:30 PM EST | Severe Thunderstorm Warning | IND | Johnson, Morgan | 30 min |
| Aug 18, 6:34 PM EST | Severe Thunderstorm Warning | IND | Monroe, Owen | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.